Minnesota, 2019

Hail in Minnesota, August 15, 2019

August 15, 2019 · NWS MPX · 1 event in 1 county or zone

Isolated severe hail fell in an area of storms that developed across southwest Minnesota during the evening of Thursday, August 15th. One of the storms produced half dollar size hail southeast of Redwood Falls, near Morgan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Isolated severe hail fell in an area of storms that developed across southwest Minnesota during the evening of Thursday, August 15th. One of the storms produced half dollar size hail southeast of Redwood Falls, near Morgan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 15, 5:04 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 15, 5:04 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Thu Aug 15 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Friday night)
Issued at 303 PM CDT Thu Aug 15 2019

Short term concerns remain severe convective potential into this
evening.

Latest short range HIRES models showing potential for bowing
complex moving into southwest MN early this evening. Have trended
PoPs this way at the moment. MLCAPE to 2000 J/kg ahead of the
front over eastern South Dakota along with forecast shear to 35
kts or so into southwest MN would favor some sort of severe
potential. If a cold pool develops along the convective line, a
bowing structure would be likely per HRRR trends. Heavier cumulus
over eastern MN may yet yield an isolated shower/thunder late
this afternoon/evening. SPC SWOMCD earlier indicated possible WW
into SW MN for the evening. Will continue to monitor overall
trends.

The upper trough moves east into western WI by Friday morning.
The convective potential should gradually wane through 06z Fri as
the system moves east. CLouds and some fog is possible as the
system exits to the east late. Bufkit profiles suggest lower
humidity to remain much of Friday morning before lifting,
especially to the east. The front exits over Wisconsin by Friday
afternoon and should take most of the convective threat with it.
Various HIRES models along with the deterministic models develop
some convective potential into eastern MN again later Friday
afternoon. Instability increases and we may see a weak convergence
trough develop over eastern MN late afternoon which could trigger
at least some isolated thunder. Will include a low end PoP for
this possibility.

.LONG TERM...(Saturday through Thursday)
Issued at 303 PM CDT Thu Aug 15 2019

Showers and thunderstorms continue to look possible this weekend,
as an upper-level low over northern Alberta/manitoba drags a cold
front across the region. Models have come into better agreement
with the timing of the front, with the best chance for
precipitation now looking like Saturday evening into Sunday
morning. Some uncertainty still exists on how widespread showers
and thunderstorms will be along the front, as central/southern
Minnesota and western Wisconsin will be split between areas of
better forcing with the upper level low to our north and a
shortwave tracking to our south. Moisture return into the Upper
Midwest looks to be rather paltry as well as a stationary front
across Iowa/Illinois will block the flow of Gulf moisture into the
region. Will continue to keep PoPs in the chance range saturday
evening to Sunday morning, with further refinement expected as we
are able to add higher resolution CAMs into the forecast. Not
expecting any heavy rain or severe weather concerns with the lack
of deep Gulf moisture over the region, although will have to watch
the shortwave to our south and potential for stronger storms
across southern Minnesota if guidance shifts its track farther
north.

Beyond Sunday, the forecast looks drier as zonal aloft
transitions to drier northwest flow thanks to ridging building
into the central US. Guidance has shown some consistency with
developing a convective complex Monday night into Tuesday as a
shortwave rounds the periphery of the ridge to our southwest. Will
keep PoPs low as there is little confidence in resolving the
details with mesoscale features at this range. Temperatures will
generally be warmer next week as heights rise and southerly flow
develops over the region, but we may see a brief cool-down midweek
as troughing develops over eastern Canada and its influences
extend into the western Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 604 PM CDT Thu Aug 15 2019

Showers and thunderstorms look to spread east across the area
tonight. Strong winds appear possible at western sites (KRWF and
KAXN) as the line of storms moves through, but should see
decreasing intensity with eastward progression. Attendant MVFR
conditions are expected with the precipitation, with MVFR/IFR
ceilings persisting overnight in the wake of the precipitation.
May see areas of fog with MVFR visibilities as well. Improvement
to VFR will occur late Friday morning and afternoon.
South/southwest winds shift to west/northwest for Friday.

KMSP...
Expect showers and isolated thunderstorms between 05Z and 09Z,
with MVFR ceilings in the wake of the precipitation. Expect
ceiling to improve to VFR around 17Z Friday.

/OUTLOOK FOR KMSP/
Sat...VFR with MVFR/TSRA possible. Wind SW 10 kts.
Sun...VFR. Wind SW 10 kts.
Mon...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...ETA
AVIATION...LS
Hazardous weather outlook, Aug 15, 11:31 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1231 PM CDT Thu Aug 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1231 PM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will move across the region late this
afternoon and tonight. A few strong to possibly severe
thunderstorms are possible over parts of west central and
southwest Minnesota into early evening. Strong wind gusts and
large hail are the main threat. The storms should weaken as they
move east into eastern Minnesota toward midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for scattered thunderstorms will continue into early next
week. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed west central Minnesota
into the evening.

In the hours before

Special weather statement, Aug 15, 5:50 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
650 PM CDT Thu Aug 15 2019

MNZ054-056-064-160045-
Chippewa-Yellow Medicine-Lac Qui Parle-
650 PM CDT Thu Aug 15 2019

...A LINE OF STORMS WILL AFFECT LAC QUI PARLE...NORTHWESTERN CHIPPEWA
AND WESTERN YELLOW MEDICINE COUNTIES THROUGH 8 PM CDT...

At 650 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Revillo to near Clear Lake to near
Estelline. Movement was east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Canby, Madison, Dawson, Milan, Gary, Porter, Boyd, Bellingham,
Marietta, Cerro Gordo, Providence and Nassau.

This includes the following highways...
 U.S. Highway 212 between mile markers 0 and 30.
 U.S. Highway 75 between mile markers 95 and 122.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4517 9646 4519 9644 4514 9581 4464 9586
      4462 9596 4463 9645
TIME...MOT...LOC 2350Z 258DEG 32KT 4499 9654 4477 9660 4456 9684

LS
Special weather statement, Aug 15, 6:41 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT Thu Aug 15 2019

MNZ054-056-057-064-065-160145-
Chippewa-Yellow Medicine-Kandiyohi-Renville-Lac Qui Parle-
741 PM CDT Thu Aug 15 2019

...A LINE OF STORMS WILL AFFECT EASTERN LAC QUI PARLE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...NORTHWESTERN RENVILLE AND SOUTHERN
KANDIYOHI COUNTIES THROUGH 9 PM CDT...

At 741 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northeast of Milan to near
Montevideo to 8 miles southwest of Clarkfield. Movement was east at
45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Willmar, Montevideo, Granite Falls, Olivia, Clara City, Renville,
Atwater, Bird Island, Clarkfield, Raymond, Sacred Heart and
Prinsburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9580 4515 9476 4465 9477 4464 9523
      4467 9525 4466 9529 4469 9532 4470 9536
      4464 9536 4463 9587
TIME...MOT...LOC 0041Z 263DEG 38KT 4520 9575 4486 9569 4468 9588

LS
Special weather statement, Aug 15, 6:55 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Thu Aug 15 2019

MNZ062-063-070-WIZ023-024-160200-
Washington-Dakota-Ramsey-Pierce-St. Croix-
755 PM CDT Thu Aug 15 2019

...A LINE OF STORMS WILL AFFECT NORTHEASTERN DAKOTA...WASHINGTON...
RAMSEY...NORTHWESTERN PIERCE AND WESTERN ST. CROIX COUNTIES...

At 754 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Roseville to near Prescott. Movement was
northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms, along with
funnel clouds.

Locations impacted include...
St. Paul, River Falls, Woodbury, Maplewood, Cottage Grove, Inver
Grove Heights, Roseville, Oakdale, Shoreview, White Bear Lake,
Hastings and Rosemount.

This includes Interstate 94 in Wisconsin between mile markers 1 and
10.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4461 9280 4479 9303 4501 9320 4523 9276
      4480 9243 4467 9268 4471 9273 4465 9273
      4462 9277 4463 9279
TIME...MOT...LOC 0054Z 218DEG 18KT 4501 9312 4472 9280

LS
Special weather statement, Aug 15, 6:57 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Thu Aug 15 2019

WIZ014-160200-
Polk-
757 PM CDT Thu Aug 15 2019

...A THUNDERSTORM WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTHEASTERN POLK COUNTY...

At 757 PM CDT, a thunderstorm was located near Balsam Lake, or 35
miles north of River Falls, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Mckinley, Range and Joel.

This includes U.S. Highway 61 near mile marker 165.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4535 9216 4531 9255 4537 9258 4558 9216
TIME...MOT...LOC 0057Z 250DEG 18KT 4536 9248

LS
Special weather statement, Aug 15, 7:51 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
851 PM CDT Thu Aug 15 2019

MNZ049-057-058-065-066-160245-
McLeod-Stearns-Kandiyohi-Renville-Meeker-
851 PM CDT Thu Aug 15 2019

...A LINE OF STORMS WILL AFFECT MEEKER...NORTHWESTERN MCLEOD...
SOUTHEASTERN STEARNS...NORTHEASTERN RENVILLE AND KANDIYOHI
COUNTIES THROUGH 10 PM CDT...

At 850 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near New London to near Atwater to near
Bird Island. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Willmar, Hutchinson, Litchfield, Olivia, Paynesville, Dassel, New
London, Spicer, Atwater, Bird Island, Watkins and Kimball.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4546 9426 4512 9427 4482 9426 4474 9498
      4511 9506 4536 9516
TIME...MOT...LOC 0150Z 261DEG 33KT 4528 9502 4512 9483 4479 9492

LS
Special weather statement, Aug 15, 8:40 PM CST, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Thu Aug 15 2019

MNZ059-160345-
Wright-
940 PM CDT Thu Aug 15 2019

...A LINE OF STORMS WILL AFFECT WRIGHT COUNTY THROUGH 1030 PM CDT...

At 939 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kimball to near Silver Lake.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Buffalo, St. Michael, Otsego, Monticello, Delano, Rockford,
Annandale, Montrose, Cokato, Maple Lake, Howard Lake and Greenfield.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 194 and 199.
 U.S. Highway 12 between mile markers 115 and 140.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4530 9369 4508 9375 4506 9377 4498 9377
      4498 9426 4530 9426
TIME...MOT...LOC 0239Z 260DEG 27KT 4526 9426 4497 9426

LS

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Redwood

When
August 15, 9:40 PM CST
Where
Redwood County, 0.85 mi SW of Morgan
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.410, -94.930

There was a social media image of half dollar size hail that fell near Morgan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841049.